SODIUM HEPARIN, because of its anticoagulant and lipid-clearing effects, has gained widespread acceptance for the long-term treatment of coronary artery disease. Except for bleeding, usually the result of an excesssive therapeutic action, there have been few side effects reported. A previously unrecognized possible complication of heparin therapy is detailed here. A patient is presented in whom multiple fractures of vertebrae and ribs occurred in the last two months of a 13-month course of therapy with sodium heparin administered subcutaneously.
Report of a Case
A 41-year-old, married, white executive experienced angina pectoris in the summer of 1963 without clinically or electrocardiographically apparent myocardial infarction. Sodium heparin (Lipo-Hepin) therapy was started in October 1963. Each evening he received a single deep subcutaneous injection of 20,000 units (0.5 cc of 40,000 units/cc or approximately 200 mg) except for a 20-day period in August 1964, when he received approximately 280 mg nightly. The only